Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 42, NWS Huntsville, AL

April 1, 2005Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 1, 2005, 1:56 PM CST for Lauderdale County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2005, 1:56 PM CST (19:56 UTC)
Expired
Apr 1, 2005, 2:15 PM CST
In force
19 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 11:45 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2127 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 12:03 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 1, 12:03 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1203 PM CST FRI APR 1 2005

.DISCUSSION...
SFC FRONT CONTINUES TO BE CLOSE TO THE AREA. THINK IT HAS
RETROGRADED A BIT WESTWARD AND IS NOW JUST CLIPPING OUR NORTHWEST
COUNTIES. ELSEWHERE...TEMPS HAVE SKYROCKETED TO AROUND 70...MUCH
WARMER THAN ORIGINALLY ANTICIPATED...AS CLOUDS RAPIDLY BROKE UP.

WITH THE WARMER TEMPS COMES MORE INSTABILITY...AND A SEVERE TSTM
WATCH HAS BEEN ISSUED FOR THE ENTIRE HUN CWFA. NORTH OF THE
FRONT...THE MAIN THREAT WILL BE FOR LARGE HAIL. SOUTH OF THE
FRONT...THE THREATS WILL BE FOR SMALL TO MARGINALLY LARGE HAIL...
AND GUSTY TO DAMAGING WINDS. AN ISOLATED TORNADO CANT BE RULED OUT.

STILL...DO NOT THINK THE THREAT IS TREMENDOUS FOR SEVERE WX BUT
PROBABLY THE THREAT IS SLIGHTLY HIGHER THAN WITH THE LAST SYSTEM
GIVEN THE ADDED SUNSHINE.

FLOOD THREAT REMAINS MARGINAL.

FORECAST UPDATE ALREADY OUT.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH UNTIL 4 PM FOR CULLMAN...MARSHALL AND DEKALB
COUNTIES (ALZ008-010-016).
TN...NONE.
&&

JE/23
Hazardous weather outlook, Apr 1, 11:47 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1147 AM CST FRI APR 1 2005

ALZ001>010-016-TNZ076-096-097-020400-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1147 AM CST FRI APR 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE..

.DAY ONE...(THROUGH TONIGHT)...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OVERSPREAD THE TENNESSEE
VALLEY THROUGHOUT THE AFTERNOON...WITH A SURFACE FRONT BISECTING THE
AREA. NORTH OF THE FRONT...LARGE HAIL UP TO ONE INCH IN DIAMETER IS
POSSIBLE. SOUTH OF THE FRONT...THE THREAT WILL BE FOR LARGE HAIL AND
WIND GUSTS UP TO 60 MPH IN ISOLATED THUNDERSTORMS. AN ISOLATED
TORNADO CANNOT BE RULED OUT BUT THE THREAT APPEARS MINIMAL AT THIS
TIME.

THERE IS A THREAT FOR THE STORMS TO CAUSE FLASH FLOODING...
ESPECIALLY IN CULLMAN...MARSHALL AND DEKALB COUNTIES...WHERE
SATURATED GROUND CONDITIONS STILL EXIST FROM RECENT RAINFALL.

THE HEAVIER PRECIPITATION WILL TAPER OFF FROM WEST TO EAST BY THE
EARLY AFTERNOON HOURS.  ADDITIONAL LIGHT RAIN WILL BE POSSIBLE
TONIGHT AS A UPPER LEVEL SYSTEM MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

NORTHWEST WINDS WILL INCREASE ON SATURDAY...WITH A FEW GUSTS
APPROACHING 30 TO 35 MPH.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE ENCOURAGED TO
MONITOR WEATHER CONDITIONS THIS AFTERNOON. PLEASE PASS ALONG ANY
STORM REPORTS. FORMAL ACTIVATION OF STORM SPOTTERS HAS NOT YET BEEN
REQUESTED...BUT IS POSSIBLE THIS AFTERNOON.

JE

In the hours before

Special weather statement, Apr 1, 12:58 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CST FRI APR 1 2005

ALZ003-011915-
FRANKLIN AL-
1258 PM CST FRI APR 1 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN EXTREME
NORTHWESTERN FRANKLIN COUNTY ALABAMA...

AT 1257 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
EXTREME NORTHWESTERN FRANKLIN COUNTY. THIS STORM IS CAPABLE OF
PRODUCING HAIL TO THE SIZE OF DIMES THROUGH 115 PM...BEFORE MOVING
OUT OF THE COUNTY.

JE
Special weather statement, Apr 1, 1:16 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
116 PM CST FRI APR 1 2005

ALZ001-011945-
LAUDERDALE-
116 PM CST FRI APR 1 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN LAUDERDALE
COUNTY ALABAMA...

AT 115 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHEROKEE...MOVING NORTHEAST AT 60 MPH. THIS
STORM IS CAPABLE OF PRODUCING HAIL TO THE SIZE OF DIMES THROUGH 145
PM...BEFORE MOVING OUT OF THE COUNTY.

COMMUNITIES AFFECTED THROUGH 145 PM INCLUDE...THREET...OAKLAND...
SMITHSONIA...AND THE NATCHEZ TRACE PARKWAY.

THIS STORM COULD BECOME SEVERE AGAIN AT ANY TIME. PLEASE CONTINUE TO
MONITOR FOR FUTURE STATEMENTS AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

JE
Special weather statement, Apr 1, 1:32 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
132 PM CST FRI APR 1 2005

ALZ003-012000-
FRANKLIN AL-
132 PM CST FRI APR 1 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS APPROACHING
FRANKLIN COUNTY ALABAMA...

AT 130 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM EVERGREEN TO BELMONT MISSISSIPPI...MOVING NORTHEAST AT
45 MPH. THIS LINE OF STORMS WILL AFFECT MUCH OF WESTERN FRANKLIN
COUNTY THROUGH 2 PM.

WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF DIMES IS POSSIBLE WITH
THESE STORMS.

SOME COMMUNITIES THAT WILL AFFECTED INCLUDE...RED BAY...VINA...
HAMILTON...PLEASANT SITE...BELGREEN AND THE NATCHEZ TRACE PARKWAY.
PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER NOW.

THIS STORM COULD BECOME SEVERE AT ANY TIME. PLEASE CONTINUE TO
MONITOR FOR FUTURE STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE IN HUNTSVILLE.

RB
Special weather statement, Apr 1, 1:38 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
138 PM CST FRI APR 1 2005

ALZ002-012000-
COLBERT-
138 PM CST FRI APR 1 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL IN COLBERT COUNTY ALABAMA...

AT 136 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM ZIP CITY TO RED BAY...MOVING EAST AND NORTHEAST AT 55
MPH. THIS LINE OF STORMS WILL AFFECT MUCH OF COLBERT COUNTY THROUGH 2
PM.

WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF DIMES ARE POSSIBLE WITH
THESE STORMS.

SOME COMMUNITIES THAT WILL AFFECTED INCLUDE...CHEROKEE...MUSCLE
SHOALS...TUSCUMBIA...SHEFFIELD...AND RED ROCK. THE NATCHEZ TRACE
PARKWAY WILL ALSO BE AFFECTED. PERSONS IN THE PATH OF THESE STORMS
SHOULD SEEK SHELTER NOW.

THIS STORM COULD BECOME SEVERE AT ANY TIME. PLEASE CONTINUE TO
MONITOR FOR FUTURE STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE IN HUNTSVILLE.

JE

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 12:53 PM CSTSevere Thunderstorm WarningHUNColbert87 min
Apr 1, 2:14 PM CSTSevere Thunderstorm WarningHUNLauderdale79 min
Apr 1, 2:30 PM CSTSevere Thunderstorm WarningHUNLimestone77 min
Apr 1, 5:02 PM CSTSevere Thunderstorm WarningHUNJackson102 min
Apr 1, 5:30 PM CSTSevere Thunderstorm WarningHUNDeKalb96 min
Apr 1, 2:55 PM CSTSevere Thunderstorm WarningHUNLincoln100 min
Apr 1, 3:31 PM CSTSevere Thunderstorm WarningHUNFranklin29 min
Apr 1, 3:58 PM CSTSevere Thunderstorm WarningHUNFranklin80 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.